Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Lincoln, IL

May 23, 2019Crawford County, Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 23, 2019, 4:51 AM CDT for Crawford County, Effingham County, Jasper County, Illinois. It was in force for 5 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 4:51 AM CDT (09:51 UTC)
Expired
May 23, 2019, 9:52 AM CDT
In force
5 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Crawford County, IL, Effingham County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 85 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:45 AM CDTHEAVY RAIN 1.251 Sw Newton, ILMESONET STATION EW2373 NEWTON.
May 23, 6:55 AM CDTHEAVY RAIN 1.21 E Heartville, ILAWOS STATION K1H2 EFFINGHAM COUNTY MEM AP.
May 23, 7:00 AM CDTHEAVY RAIN 1.072 W Robinson, ILCO-OP OBSERVER STATION RBSI2 ROBINSON.
May 23, 7:00 AM CDTHEAVY RAIN 1.253 W Robinson, IL
May 23, 7:30 AM CDTHEAVY RAIN 1.971 W Palestine, ILCO-OP OBSERVER STATION PASI2 PALESTINE.
May 23, 8:00 AM CDTHEAVY RAIN 1.124 Ssw Altamont, ILCOCORAHS STATION IL-EF-29 ALTAMONT 3.8 SSW.
May 23, 8:00 AM CDTHEAVY RAIN 1.281 Sw Newton, ILMESONET STATION EW2373 NEWTON.
May 23, 8:02 AM CDTHEAVY RAIN 1.011 Sse Newton, ILMESONET STATION EW0638 NEWTON.
May 23, 8:15 AM CDTHEAVY RAIN 1.131 E Heartville, ILAWOS STATION K1H2 EFFINGHAM COUNTY MEM AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

093 
WGUS53 KILX 230951
FFWILX
ILC033-049-079-231545-
/O.NEW.KILX.FF.W.0006.190523T0951Z-190523T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
451 AM CDT Thu May 23 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Crawford County in east central Illinois...
  Jasper County in southeastern Illinois...
  Effingham County in south central Illinois...

* Until 1045 AM CDT.

* At 451 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Effingham, Robinson, Newton, Altamont, Oblong, Palestine, Watson,
  Dieterich, Hutsonville, Edgewood, Flat Rock, Ste. Marie, Willow
  Hill, Wheeler, Hidalgo, New Hebron, Annapolis, Hardinville, West
  Liberty and Eaton.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following highways...
 Interstate 57 between mile markers 143 and 157.
 Interstate 70 between mile markers 79 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3889 8754 3885 8754 3885 8836 3891 8836
      3891 8880 3893 8881 3904 8880 3914 8836
      3917 8835 3918 8778 3916 8765 3911 8765
      3906 8757 3900 8758 3899 8756 3899 8758
      3895 8751

$$

37
2 follow-up statements
189 
WGUS73 KILX 231052
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
552 AM CDT Thu May 23 2019

ILC033-049-079-231545-
/O.CON.KILX.FF.W.0006.000000T0000Z-190523T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford-Jasper-Effingham-
552 AM CDT Thu May 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
CRAWFORD...JASPER AND EFFINGHAM COUNTIES...

At 550 AM CDT, Doppler radar indicated thunderstorms have produced 
up to two inches of rain. Flash flooding is expected to continue 
this morning.

Some locations that will experience flooding include...
Effingham, Robinson, Newton, Altamont, Oblong, Palestine, Watson,
Dieterich, Hutsonville, Edgewood, Flat Rock, Ste. Marie, Willow Hill,
Wheeler, Hidalgo, New Hebron, Annapolis, Hardinville, West Liberty
and Eaton.

This includes the following highways...
 Interstate 57 between mile markers 143 and 157.
 Interstate 70 between mile markers 79 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3889 8754 3885 8754 3885 8836 3891 8836
      3891 8880 3893 8881 3904 8880 3914 8836
      3917 8835 3918 8778 3916 8765 3911 8765
      3906 8757 3900 8758 3899 8756 3899 8758
      3895 8751

$$

37
123 
WGUS73 KILX 231452
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
952 AM CDT Thu May 23 2019

ILC033-049-079-231502-
/O.CAN.KILX.FF.W.0006.000000T0000Z-190523T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford-Jasper-Effingham-
952 AM CDT Thu May 23 2019

...THE FLASH FLOOD WARNING FOR CRAWFORD...JASPER AND EFFINGHAM
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3889 8754 3885 8754 3885 8836 3891 8836
      3891 8880 3893 8881 3904 8880 3914 8836
      3917 8835 3918 8778 3916 8765 3911 8765
      3906 8757 3900 8758 3899 8756 3899 8758
      3895 8751

$$

Barker

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:50 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 23, 3:50 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
350 AM CDT Thu May 23 2019

.SHORT TERM...(Today and tonight)
ISSUED AT 324 AM CDT Thu May 23 2019
A weak cold front will drift into the region today, in the wake of
the overnight severe storms. Plenty of llvl moisture will enhance
the heat indices in the southern half of the state. Although high
temperatures should be confined to the upper 70s/low 80s, heat
indices south of I-70 will approach 90F. That being said, the weak
boundary will waver over the middle of the state, adding in a
complicating factor to the precip forecast into the overnight
hours. NAM/GFS/ECMWF/HRRR/RAP all bring a wave into west central
IL later this evening, bringing a narrow band of precip SW of a
line from Havana to Paris. Severe Weather outlook through 12Z
tomorrow morning puts the southern half of the state in a Marginal
Risk partially to handle the remnants of the current storms as
well as covering any that may spin up in the overnight that should
have access to the warm air and higher RH south of the meandering
boundary...which it bears mentioning may have a narrow swath of
50kt shear as well.

&&

.LONG TERM...(Friday through Wednesday)
ISSUED AT 324 AM CDT Thu May 23 2019
Active weather pattern continues, with a deep trough over the
west, and a series of waves moving out of the SW into the Midwest.
A lot of model variation with the details as the differences in
how the convection and mesoscale features change. Deep
southwesterly flow continues, and temperatures through the weekend remain
above normal, although there will likely be some hit or miss
max/mins due to precip activity and cloud cover. With the active
pattern, the forecast through the end of the pd is wet. Pops are
in every 12 hr chunk of the forecast out through Day 6. BEST
chances surround the weekend, as the next system of significance
shows up as the second low ejects out of the SW and drags a front
through the region. Pops increase going into Fri night/Sunday for
a stormy weekend. A series of waves rippling along that
boundary/baroclinic zone will result in continued rain chances
into the first of next week. Next likely pops show up Tuesday
night as both the ECMWF and the GFS try to clear the western
trough and pull a major storm system across the country's
midsection.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1253 AM CDT Thu May 23 2019

A line of severe thunderstorms is tracking east across central
Illinois. The strongest storms will impact DEC, BMI, and CMI
through 07Z to 09Z, then additional scattered embedded
thunderstorms will be possible for another hour or two before
activity settles southeast of the terminals. Winds will veer to
westerly behind the thunderstorms tonight, then eventually veer to
the north and northeast Thursday evening as surface ridge builds
into the Upper Midwest. After the storms overnight, fair weather
and VFR conditions should prevail the remainder of the forecast
period, but additional thunderstorms are expected Thursday night
beyond the current TAF period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Deubelbeiss
Hazardous weather outlook, May 22, 3:09 PM CDT, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Wed May 22 2019

ILZ027>031-036-037-040-041-047>050-231100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is an enhanced risk for severe weather tonight.
Thunderstorms will develop across northern Missouri late this
afternoon...then will spread into the Illinois River Valley this
evening. Given the moderately unstable and highly sheared airmass
in place, some of the storms will be capable of producing damaging
wind gusts and large hail. A few tornadoes will be possible as
well.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Moderate flooding will continue along the Illinois River from
Henry to Peoria...while major flooding continues near Havana and
downstream from Beardstown through at least early next week.

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening...particularly between
7pm and midnight.

ILZ038-042>045-051>053-231100-
Champaign-Christian-De Witt-Logan-Macon-McLean-Piatt-Sangamon-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk for severe weather tonight. Thunderstorms
will develop across northern Missouri late this afternoon...then
will spread into the Illinois River Valley this evening. The
storms will then shift eastward to the I-55 corridor toward
midnight. Given the moderately unstable and highly sheared
airmass in place, some of the storms will be capable of producing
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight...particularly between
10pm and 3am.

ILZ046-054>057-061>063-066>068-071>073-231100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is a chance of thunderstorms tonight. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely through tonight.

Barnes

In the hours before

Local storm report, May 23, 3:34 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
334 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND DMG     CISCO                   40.01N 88.72W
05/23/2019                   PIATT              IL   EMERGENCY MNGR

            6FT DIAMETER 115FT TALL TREE PARTIALLY UPROOTED AND
            SNAPPED. 4FT 80FT TALL TREE SNAPPED.

&&

MILLER
Local storm report, May 23, 3:37 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
337 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     HOOPESTON               40.47N 87.67W
05/23/2019                   VERMILION          IL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES BLOWN DOWN AROUND TOWN.

&&

MILLER
Local storm report, May 23, 3:57 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
357 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     TSTM WND DMG     SHIRLEY                 40.42N 89.03W
05/23/2019                   MCLEAN             IL   NWS EMPLOYEE

            NUMEROUS TREE LIMBS BLOWN DOWN.

&&

MILLER
Local storm report, May 23, 4:02 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
402 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     TSTM WND DMG     CHAMPAIGN               40.11N 88.26W
05/23/2019                   CHAMPAIGN          IL   BROADCAST MEDIA

            POWER POLE SNAPPED AT PROSPECT AND WASHINGTON. TIME
            ESTIMATED BY RADAR.

&&

MILLER
Local storm report, May 23, 4:17 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
417 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TORNADO          1 E FITHIAN             40.11N 87.86W
05/23/2019                   VERMILION          IL   EMERGENCY MNGR

            POSSIBLE TORNADO SNAPPED EIGHT POWER POLES EAST OF TOWN
            AND BLEW A SEMI-TRUCK OFF OF I-74.

&&

MILLER
Local storm report, May 23, 4:47 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
447 AM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND DMG     CISCO                   40.01N 88.72W
05/23/2019                   PIATT              IL   EMERGENCY MNGR

            EXTENSIVE TREE DAMAGE REPORTED ACROSS TOWN. NUMEROUS
            LIMBS AND TREES UP TO 30 INCHES IN DIAMETER DOWNED. TREE
            DAMAGE AND POWER LINES DOWN REPORTED ALONG EAST NORTH ST,
            EAST STATE ST, SHERMAN ST, ELDON ST, MAINE ST, RTE 47.
            STRUCTURAL DAMAGE FROM 25 INCH 40 FT LONG LIMB ON ROOF ON
            E NORTH STREET. PRIVACY FENCE DAMAGED FROM FALLEN 30 INCH
            DIAMETER 25 YARD LONG TREE. LARGE TREE DAMAGED HOUSE ON
            SHERMAN ST FROM 8 INCH DIAMETER LIMB. PORCH AND CEILING
            DAMAGE FROM TWO LARGE LIMBS DOWN ON ELDON ST.

&&

BMD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:17 PM CDTRiver Flood WarningILXLawrence4 days
May 22, 8:50 PM CDTSevere Thunderstorm WarningILXSchuyler40 min
May 22, 9:13 PM CDTTornado WarningILXSchuyler17 min
May 22, 9:26 PM CDTSevere Thunderstorm WarningILXFulton49 min
May 22, 9:28 PM CDTTornado WarningILXSchuyler32 min
May 22, 9:33 PM CDTTornado WarningILXFulton, Knox27 min
May 22, 9:56 PM CDTTornado WarningILXFulton, Schuyler34 min
May 22, 9:58 PM CDTTornado WarningILXFulton, Peoria32 min
May 22, 10:04 PM CDTTornado WarningILXFulton26 min
May 22, 10:21 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford24 min
May 22, 10:28 PM CDTSevere Thunderstorm WarningILXFulton, Logan, Mason, Tazewell47 min
May 22, 10:33 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell42 min
May 22, 10:49 PM CDTSevere Thunderstorm WarningILXMorgan, Scott41 min
May 22, 11:10 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford50 min
May 22, 11:27 PM CDTSevere Thunderstorm WarningILXMorgan, Scott48 min
May 22, 11:34 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell26 min
May 22, 11:56 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon49 min
May 23, 12:15 AM CDTTornado WarningILXMcLean30 min
May 23, 12:21 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Mason, Menard and 2 more39 min
May 23, 12:25 AM CDTTornado WarningILXLogan20 min
May 23, 12:44 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Sangamon, Shelby46 min
May 23, 1:00 AM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt45 min
May 23, 1:13 AM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, Macon, Piatt47 min
May 23, 1:25 AM CDTSevere Thunderstorm WarningILXChristian, Douglas, Macon, Moultrie, Piatt, Shelby50 min
May 23, 1:53 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion52 min
May 23, 2:14 AM CDTSevere Thunderstorm WarningILXClark, Coles, Cumberland, Douglas, Edgar, Moultrie and 1 more46 min
May 23, 3:01 AM CDTSevere Thunderstorm WarningILXClark, Cumberland, Edgar44 min
May 23, 3:34 AM CDTFlash Flood WarningILXCumberland, Effingham, Shelby6 hr
May 23, 4:35 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper28 min
May 23, 7:32 AM CDTSpecial Weather StatementILXClay, Richland43 min
May 23, 8:11 AM CDTTornado WarningILXLawrence, Richland34 min
May 23, 8:44 AM CDTFlash Flood WarningILXLawrence, Richland6 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.